Q:

Does chemotherapy make your skin itchy?

A:

Quick Answer

Some patients experience acute itching during a chemotherapy infusion, an early sign of hypersensitivity, and some may experience itching as a chronic side effect of certain medications used in chemotherapy, according to Chemocare.com. Patients who experience itching should contact a health care professional for treatment options.

Continue Reading

Full Answer

If itching begins during an intravenous treatment, patients should notify the nurse immediately so medication such as diphenhydramine or hydrocortisone may be given to counteract the allergic reaction, as stated by Chemocare.com. Treatment may continue once symptoms have resolved.

Medications commonly associated with hypersensitivity include paclitaxel, L-asparaginase and cytarabine, notes Chemocare.com. If itching occurs after treatment, it may be a chronic side effect. Medications commonly associated with itching include interleukin-2 and interferon, but supportive growth factors such as GM-CSF and G-CSF may also cause this side effect. Cancers that may be associated with itching include lymphoma, Hodgkin's disease, leukemia, liver metastases and several others.

Patients can reduce itching by drinking plenty of liquids, using hypoallergenic laundry detergents, using cold compresses on the affected area for 20 minutes and maintaining a cool temperature in the home, according to Chemocare.com. Patients may also benefit from using moisturizing lotions such as Aveeno, Lubriderm or Kari. Individuals should contact a doctor within 24 hours if they experience hives or a skin rash, or if prescribed medications do not relieve itching.

Learn more about Cancer
Sources:

Related Questions

Explore